Alert archive / West Virginia / Wind Advisories in 2019

Wind Advisory 7, NWS Pittsburgh, PA

October 16, 2019Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Oct 16, 2019, 4:21 AM EDT for Tucker County, West Virginia. It took effect at Oct 16, 2019, 6:00 PM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 4:21 AM EDT (08:21 UTC)
In effect from
Oct 16, 2019, 6:00 PM EDT
Expired
Oct 17, 2019, 2:00 PM EDT
In force
20 hr
Issued by
NWS Pittsburgh, PA

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2790 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS71 KPBZ 160821
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
421 AM EDT Wed Oct 16 2019


WVZ514-161630-
/O.NEW.KPBZ.WI.Y.0007.191016T2200Z-191017T1800Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
421 AM EDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM EDT
THURSDAY...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect from 6 PM this evening to 2 PM EDT
Thursday.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...This evening into early Thursday afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
5 follow-up statements
898 
WWUS71 KPBZ 161510
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1110 AM EDT Wed Oct 16 2019

MDZ001-162315-
/O.EXA.KPBZ.WI.Y.0007.191016T2200Z-191017T1800Z/
Garrett-
Including the cities of Mountain Lake Park, Oakland MD, 
and Grantsville
1110 AM EDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM EDT
THURSDAY...

* WHAT...West 20 to 30 mph with gusts up to 50 mph.

* WHERE...higher elevations of Garrett County Maryland.

* WHEN...This evening through mid-day Thursday.

* IMPACTS...Strong wind gusts may blow down limbs, trees, and
  power lines. Scattered power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

WVZ514-162315-
/O.CON.KPBZ.WI.Y.0007.191016T2200Z-191017T1800Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
1110 AM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 2 PM
EDT THURSDAY...

* WHAT...West 20 to 30 mph with gusts up to 50 mph.

* WHERE...eastern Tucker County.

* WHEN...This evening through mid-day Thursday.

* IMPACTS...Strong wind gusts may blow down limbs, trees, and
  power lines. Scattered power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

Kramar
617 
WWUS71 KPBZ 162136
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
536 PM EDT Wed Oct 16 2019

MDZ001-WVZ514-170545-
/O.CON.KPBZ.WI.Y.0007.191016T2200Z-191017T1800Z/
Garrett-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Davis, Thomas, and Canaan Valley
536 PM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THURSDAY...

* WHAT...West 20 to 30 mph with gusts up to 50 mph.

* WHEN...Through mid-day Thursday.

* IMPACTS...Strong wind gusts may blow down limbs, trees, and 
  power lines. Scattered power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
205 
WWUS71 KPBZ 170452
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1252 AM EDT Thu Oct 17 2019

MDZ001-WVZ514-171300-
/O.CON.KPBZ.WI.Y.0007.000000T0000Z-191017T1800Z/
Garrett-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Davis, Thomas, and Canaan Valley
1252 AM EDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...West 20 to 30 mph with gusts up to 50 mph.

* WHEN...Through mid-day Thursday.

* IMPACTS...Strong wind gusts may blow down limbs, trees, and 
  power lines. Scattered power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
247 
WWUS71 KPBZ 171123
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
723 AM EDT Thu Oct 17 2019

MDZ001-WVZ514-171800-
/O.CON.KPBZ.WI.Y.0007.000000T0000Z-191017T1800Z/
Garrett-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Davis, Thomas, and Canaan Valley
723 AM EDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...West 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Maryland, Garrett County. In West Virginia, Eastern 
  Tucker County.

* WHEN...Through 2pm EDT Today.

* IMPACTS...Strong wind gusts may blow down limbs, trees, and 
  power lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
147 
WWUS71 KPBZ 171753
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
153 PM EDT Thu Oct 17 2019

MDZ001-WVZ514-171900-
/O.EXP.KPBZ.WI.Y.0007.000000T0000Z-191017T1800Z/
Garrett-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Davis, Thomas, and Canaan Valley
153 PM EDT Thu Oct 17 2019

...WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

Wind gusts will remain below 40 MPH for the duration of the 
afternoon, and diminish during the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Oct 16, 4:06 AM EDT, 15 minutes earlier.

Area forecast discussion, Oct 16, 4:06 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
406 AM EDT Wed Oct 16 2019

.SYNOPSIS...
A strong cold front will bring rain to the area through midday. Much
colder air will overspread the region behind the front, keeping
temperatures below normal through Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A well supported cold front will cross the region this morning. Most
of the rainfall will be situated rather closely with the surface
boundary, meaning the bulk of the rain shield will cross the area
quickly, exiting to the east by early afternoon. The combination of a
strong upper level jet and impressive low-level convergence will
increase rainfall rates, particularly over the eastern half of the
area, during the post dawn morning hours. A stroke of lightning or
rumble of thunder is possible as model soundings are showing elevated
instability.

Surface boundary will pick up forward speed later this morning as a
strong shortwave trough digs into eastern Ohio. This push will place
the front just east of the FA by 18z. A slot of drier air will
briefly overspread the region following FROPA, so a temporary
reduction in cloud cover is possible during the late morning and
early afternoon hours.

Strong cold air advection will ensue behind the boundary, resulting
in falling temperatures this afternoon.

Low mixing heights and moderate pressure rises will allow the
stronger winds aloft to filter down to the surface, thus increasing
wind gusts. It appears the strongest winds will be in the higher
elevations.

The previously mentioned cloud reduction will be short lived, as a
large stratocu deck will cover the entire region by late in the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
The main trough axis will swing a secondary front through the region
this evening. The forcing with the boundary, and atmospheric
destabilization from the cold air aloft, will promote the creation
of scattered showers in the front's wake. The risk for showers will
continue overnight as another shortwave trough dives southward in the
northwest flow aloft.

Thursday will feel like late fall with clouds, below normal
temperatures, and scattered rain showers.

Models are indicating that snow showers are possible over the ridge
tops Thursday. Forecast thicknesses and soundings are not showing an
optimal setup for snow creation. Low-level thicknesses are a bit too
warm and the soundings show a saturated layer well below the snow
growth zone. No ice will be falling into the saturated layer, as the
air above 5000ft will be dry, which will further make dendrite
creation difficult. As strong orographic lift continues into Thursday
afternoon, saturation heights may increase just enough to support
some snow, but even the top of the cloud layer remains warmer then
-7c. A forecast of rain or snow looks good for the ridge tops.

Very little change in the pattern until Friday afternoon, when the
cold pool aloft finally modifies and begins to drift eastward.

Shower coverage will decrease Thursday night as inversion levels
lower.

Have held onto clouds a bit longer on Friday as warmer air to the
west will be held at bay until the mid-level ridge gets here.

This additional cloud cover will also support lower highs on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A building ridge will lead to dry weather through the weekend, along
with a warming trend. High temperatures will again reach the mid to
upper 60s Saturday and Sunday.

The models are indicating that yet another dynamically-strong system
will develop over the Plains on Sunday/Sunday night and lift across
the western Great Lakes through Tuesday. Details are still in
dispute this far out, although increasing rain chances are certainly
indicated for early next week.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR should continue until an approaching cold front spreads rain and
MVFR/local IFR conditions from W-E late tonight and Wednesday as it
crosses the region. MVFR and scattered showers are expected to
continue after FROPA Wednesday through Wednesday night in W-NW flow,
and with the area in close proximity to an upper low across the Ern
Great Lakes.

LLWS is expected tonight as a low level jet moves over the Upper OH
Valley region ahead of the approaching cold front. After FROPA, an
increasing pressure gradient, mixing, and cold advection should
result in gusty W wind from 20-25kt. Theses gusts should continue
through Wednesday night.

.Outlook...
Restrictions are possible Thu under NW flow and upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Nearby

Wind Advisories in West Virginia, 2019Wind Advisories in Maryland, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.